Georgia, 2012

Damaging Wind in Georgia, July 26, 2012

July 26, 2012 · NWS JAX · 1 event in 1 county or zone

An upper level disturbance moved ENE from the Gulf of Mexico and interacted with the sea breeze fronts and resultant outflow boundaries to produce scattered strong storms across an unstable airmass during the afternoon and evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$8,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

An upper level disturbance moved ENE from the Gulf of Mexico and interacted with the sea breeze fronts and resultant outflow boundaries to produce scattered strong storms across an unstable airmass during the afternoon and evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jul 26, 12:54 PM EST, 4 hours 26 minutes earlier.

Area forecast discussion, Jul 26, 12:54 PM EST, 4 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
154 PM EDT THU JUL 26 2012

.SHORT TERM...HOT CONDITIONS AGAIN THIS AFTERNOON WITH HEAT
INDICES NEAR 110 OVER SE GA. CONVECTION HAS BEEN SLOW TO FORM SO
FAR TODAY DUE TO MID LEVEL SUBSIDENCE AND WARMING FROM UPPER
RIDGE. EXPECT ISOLATED TO SCATTERED STORMS... MOSTLY OCCURING OVER
WESTERN ZONES NEAR SURFACE TROUGH THAT EXTENDS NORTH FROM THE NE
GULF INTO SOUTH CENTRAL GA. HIGH CAPES NEAR 4000J/KG COULD PRODUCE
ISOLATED SEVERE STORMS OVER THE SUWANNEE VALLEY AND INTERIOR SE
GA...MAINLY NEAR CELL MERGERS. WITH GO WITH CHANCE POPS IN THIS
AREA AND ISOLATED ELSEWHERE FOR THIS EVENING.

FRIDAY THROUGH SUNDAY...
UPPER RIDGE OVER GA WILL LINGER INTO SATURDAY BEFORE IT GRADUALLY
WEAKENS AS UPPER TROUGHING STRENGTHENS OVER THE EASTERN U.S.
SHOWERS/STORMS WILL INCREASE IN COVERAGE AND HAVE 40-50% POPS FOR
SE GA AS THE TROUGH DIGS INTO THE DEEP SOUTH. SURFACE RIDGE WILL
CONTINUE SOUTH OF THE AREA AND HAVE 20-30% FOR THE SRN PORTION.

HEAT AND HUMIDITY PERSIST THROUGH THE WEEKEND WITH HEAT ADVISORIES
POSSIBLE ESPECIALLY FOR SE GA WHERE HEAT INDICES WILL BE NEAR 110
EACH AFTERNOON.

.LONG TERM /MONDAY THROUGH THURSDAY/...
MID/UPPER TROUGH OVER THE EASTERN U.S. EARLY IN THE WEEK WILL
BRING COOLER TEMPS NEAR -8C AT 500 MB. BY WEDNESDAY UPPER LEVEL
RIDGING BUILDS IN FROM THE WEST BUT A TROUGH FROM THE GREAT LAKES
TO FLORIDA WILL PERSIST IN MID LEVELS. THE TROUGH AXIS WILL REMAIN
NEAR THE LOCAL AREA AND A SERIES OF DISTURBANCES WILL ROTATE
THROUGH THE BASE OF THE TROUGH BRINGING ENHANCED CHANCES FOR
SHOWERS/STORMS AND THIS TIME THE EAST COAST WILL BE INCLUDED DUE
TO A SWLY STEERING FLOW. WILL KEEP SCATTERED SHOWERS/STORMS BUT
EXPECT NUMEROUS WILL BE A BETTER DESCRIPTION ON SOME OF THE DAYS.
TEMPERATURES WILL GENERALLY BE AT OR SLIGHTLY ABOVE NORMAL.

.AVIATION...VFR CONDITIONS WILL DOMINATE THROUGH TONIGHT. HAVE
VCTS AT GNV AND VQQ TIL EARLY EVENING. PATCHY EARLY MORNING FOG
MAY PRODUCE MVFR VSBYS AT GNV AND VQQ AGAIN MAINLY 08Z-12Z.

&&

.MARINE...SOUTHWEST FLOW WILL PERSIST AS THE RIDGE TO THE SOUTH
AND TROUGH TO THE NORTH JUST MEANDER AROUND NEAR THEIR PRESENT
LOCATIONS. SEA BREEZE CIRCULATIONS AND DIURNAL EFFECTS MAY SHIFT
WINDS TO SOUTH DURING AFTN AND EVENING HOURS. NOCTURNAL SURGES ARE
POSSIBLE WITH WINDS AROUND 15 KNOTS.

.RIP CURRENTS: MODERATE RISK WITH LINGERING LONG PERIOD SWELLS
CONTINUE TO BE REPORTED.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  75  96  74  95 /  10  30  30  50
SSI  78  92  78  93 /  10  20  20  40
JAX  75  97  75  95 /  20  20  20  40
SGJ  76  94  75  93 /  10  20  10  30
GNV  73  95  72  95 /  10  20  10  40
OCF  73  94  72  95 /   0  10  10  30

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...HEAT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR APPLING-ATKINSON-
     BACON-BRANTLEY-CHARLTON-CLINCH-COASTAL CAMDEN-COASTAL GLYNN-
     COFFEE-ECHOLS-INLAND CAMDEN-INLAND GLYNN-JEFF DAVIS-PIERCE-
     WARE-WAYNE.

AM...NONE.
&&

TRABERT/ZIBURA
Hazardous weather outlook, Jul 26, 12:02 PM EST, 5 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
102 PM EDT THU JUL 26 2012

AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-
GAZ132>136-149>154-162>166-271000-
ALTAMAHA SOUND GA TO FERNANDINA BEACH FL OUT 20 NM-
FERNANDINA BEACH TO ST AUGUSTINE FL OUT 20 NM-
ST AUGUSTINE TO FLAGLER BEACH FL OUT 20 NM-
ALTAMAHA SOUND GA TO FERNANDINA BEACH FL 20 NM TO 60 NM OFFSHORE-
FERNANDINA BEACH TO ST AUGUSTINE FL 20 NM TO 60 NM OFFSHORE-
ST AUGUSTINE TO FLAGLER BEACH FL 20 NM TO 60 NM OFFSHORE-HAMILTON-
SUWANNEE-COLUMBIA-BAKER-NASSAU-DUVAL-UNION-BRADFORD-CLAY-ST JOHNS-
GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-COFFEE-JEFF DAVIS-BACON-
APPLING-WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-INLAND GLYNN-
COASTAL GLYNN-ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-COASTAL
CAMDEN-
102 PM  THU JUL 26 2012

...HEAT ADVISORY FOR SOUTHEAST GEORGIA FROM NOON UNTIL 8 PM
TODAY...

...HEAT INDEX VALUES 100 TO 107 FOR NORTHEAST FLORIDA THIS
AFTERNOON...

...MODERATE RISK OF RIP CURRENTS AT LOCAL BEACHES TODAY...

...ELEVATED HEAT INDEX VALUES THROUGH THE WEEKEND...

THIS OUTLOOK IS FOR NORTHEAST FLORIDA...SOUTHEAST GEORGIA AND THE
ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT...

HEAT AND HUMIDITY WILL COMBINE TO PRODUCE MAXIMUM HEAT INDICES OF
108 TO 112 DEGREES ACROSS SOUTHEAST GEORGIA TODAY...WITH A HEAT
ADVISORY IN EFFECT. PLEASE REFER TO THE HEAT ADVISORY PRODUCT FOR
ADDITIONAL DETAILS. ELEVATED HEAT INDEX VALUES OF 100 TO 107
DEGREES CAN BE EXPECTED ACROSS NORTHEAST FLORIDA THIS AFTERNOON.

LINGERING EASTERLY SWELLS WILL PROMOTE A MODERATE RISK OF RIP
CURRENTS AT LOCAL BEACHES. FOR MAXIMUM SAFETY...CHECK WITH
LIFEGUARDS ABOUT OCEAN HAZARDS BEFORE ENTERING THE SURF.

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TODAY WITH THE
BEST CHANCES ACROSS SOUTHEAST GEORGIA THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

THE HEAT WILL CONTINUE THROUGH THE WEEKEND...WITH HIGH TEMPERATURES
IN THE MID TO UPPER 90S...AND HEAT INDICES OF 105 TO 110 DEGREES
ACROSS SOUTHEAST GEORGIA AND EXTREME NORTHEAST FLORIDA. ADDITIONAL
HEAT ADVISORIES WILL LIKELY BE NEEDED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT REQUESTED AT THIS TIME.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

In the hours before

Special weather statement, Jul 26, 2:38 PM EST, 2 hours 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
338 PM EDT THU JUL 26 2012

FLZ021-022-035-262030-
COLUMBIA-GILCHRIST-SUWANNEE-
338 PM EDT THU JUL 26 2012

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR SOUTHWESTERN
COLUMBIA...NORTHERN GILCHRIST AND SOUTHEASTERN SUWANNEE COUNTIES FOR
STRONG WINDS AND EXCESSIVE LIGHTNING VALID UNTIL 430 PM EDT...

AT 338 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 6 MILES SOUTHWEST OF FORT WHITE...OR 7
MILES SOUTH OF ICHETUCKNEE SPRINGS STATE PARK...DRIFTING NORTH.
THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS AROUND ICHETUCKNEE
SPRINGS STATE PARK...HILDRETH...FORT WHITE AND BELL THROUGH 430 PM
EDT. EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 40 TO 50
MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3008 8271 2970 8267 2969 8286 2986 8289
      2988 8288 2989 8289 3006 8292
TIME...MOT...LOC 1938Z 069DEG 1KT 2986 8279

ZIBURA
Special weather statement, Jul 26, 3:02 PM EST, 2 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
402 PM EDT THU JUL 26 2012

GAZ162-163-262030-
CLINCH-ECHOLS-
402 PM EDT THU JUL 26 2012

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR WESTERN CLINCH
AND WESTERN ECHOLS COUNTIES FOR STRONG WINDS AND EXCESSIVE LIGHTNING
VALID UNTIL 430 PM EDT...

AT 403 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
CENTERED 5 MILES SOUTHEAST OF STATENVILLE...MOVING NORTH AT 5 MPH.
WILL ALSO AFFECT AREAS AROUND STATENVILLE THROUGH 430 PM EDT.
EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 40 TO 50 MPH
CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY RAINFALL WILL
PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF LOW-LYING
AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3080 8312 3083 8283 3062 8283 3063 8313
TIME...MOT...LOC 2003Z 160DEG 3KT 3065 8299

ZIBURA
Special weather statement, Jul 26, 3:34 PM EST, 1 hour 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
434 PM EDT THU JUL 26 2012

FLZ020-GAZ162-262100-
ECHOLS-HAMILTON-
434 PM EDT THU JUL 26 2012

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR SOUTHWESTERN
ECHOLS AND NORTHWESTERN HAMILTON COUNTIES FOR STRONG WINDS AND
EXCESSIVE LIGHTNING VALID UNTIL 500 PM EDT...

AT 434 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 3 MILES SOUTH OF STATENVILLE...DRIFTING
NORTH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS AROUND
JENNINGS AND STATENVILLE THROUGH 500 PM EDT. EXCESSIVE
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 40 TO 50 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY RAINFALL WILL
PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF LOW-LYING
AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3063 8327 3063 8313 3074 8313 3073 8286
      3058 8285 3054 8321
TIME...MOT...LOC 2034Z 177DEG 2KT 3066 8304

ZIBURA
Special weather statement, Jul 26, 4:36 PM EST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
536 PM EDT THU JUL 26 2012

GAZ149-262200-
ATKINSON-
536 PM EDT THU JUL 26 2012

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR WESTERN
ATKINSON COUNTY FOR STRONG WINDS AND EXCESSIVE LIGHTNING VALID UNTIL
600 PM EDT...

AT 536 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 3 MILES SOUTHEAST OF WILLACOOCHEE...
MOVING NORTH AT 5 MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT
AREAS AROUND WILLACOOCHEE THROUGH 600 PM EDT. EXCESSIVE
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 40 TO 50 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3128 8303 3131 8306 3134 8306 3135 8310
      3140 8313 3137 8298 3119 8296 3119 8304
TIME...MOT...LOC 2136Z 161DEG 3KT 3131 8303

ZIBURA
Special weather statement, Jul 26, 4:47 PM EST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
547 PM EDT THU JUL 26 2012

GAZ132-134-149-262230-
ATKINSON-BACON-COFFEE-
547 PM EDT THU JUL 26 2012

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR NORTHWESTERN
ATKINSON...BACON AND SOUTHERN COFFEE COUNTIES FOR STRONG WINDS AND
EXCESSIVE LIGHTNING VALID UNTIL 630 PM EDT...

AT 547 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS CENTERED 6 MILES SOUTH OF NICHOLLS AND 4 MILES
SOUTH OF ALMA...MOVING NORTH AT 5 MPH. THIS STRONG THUNDERSTORM WILL
ALSO AFFECT AREAS AROUND NICHOLLS...DOUGLAS AND ALMA THROUGH 630 PM
EDT. EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 40 TO 50
MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3165 8245 3152 8225 3150 8226 3144 8249
      3147 8250 3147 8262 3141 8263 3132 8295
      3145 8314
TIME...MOT...LOC 2147Z 180DEG 3KT 3143 8266

ZIBURA

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Coffee

When
July 26, 5:20 PM EST
Where
Coffee County, 2.24 mi SE of Bushnell
Measured
45 kt (52 mph) estimated gust
Property damage
$8,000
Reported by
Emergency Manager
Coordinates
31.550, -82.940

A tin roof was partially torn off of a home located along State Road 32 near the railroad crossing between Ambrose and Douglas. The time of damage was estimated and based on radar. The cost of damage was estimated.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2012Every state in 2012This day in weather historyWarnings in Georgia, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 399210.